Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 15, NWS Pueblo, CO

May 16, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 16, 1999, 6:58 PM MDT for El Paso County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 6:58 PM MDT (00:58 UTC)
Expired
May 16, 1999, 7:45 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:15 PM MDTHail 1Truckton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KPUB 170053
SVRPUB
COC041-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
658 PM MDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 745 PM MDT

* AT 656 PM MDT...RADAR SHOWED A SEVERE STORM 7 MILES EAST OF
  FOUNTAIN OR 22 MILES SOUTHEAST OF COLORADO SPRINGS MOVING EAST AT
  20 MPH.

SOME LOCATIONS AFFECTED WILL BE TRUCKTON BY 730 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

ETP/HO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 16, 2:10 PM MDT, 4 hours 48 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
210 PM MDT SUN MAY 16 1999

MAIN FORECAST CONCERN IS THE CHANCE FOR PRECIP TONIGHT.

LATEST WATER VAPOR SATELLITE IMAGE INDICATES UPPER TROUGH OVER
THE WESTERN U.S. MAKING RAPID EASTWARD PROGRESS THROUGH UTAH TODAY...
LENDING SUPPORT TO FASTER AVN/ETA SOLUTIONS. COLD FRONT THROUGH
MOST OF COLORADO AT 18Z...WITH LOW LEVEL FLOW BECOMING EASTERLY AND
A SLOW INCREASE IN MOISTURE. LOOK AT 12Z ETA/15Z RUC SUGGESTS AN
AXIS OF HIGHER CAPE DEVELOPING ALONG THE PALMER DIVIDE THIS
AFTERNOON...WHILE A SIGNIFICANT COUPLET OF UPPER DIVERGENCEG AND
700 MB CONVERGENCE MOVES OVER THE AREA AFTER 00Z. CURRENT FORECAST
WITH CHANCE OF SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE
MOUNTAINS LOOKS GOOD AND WONT CHANGE MUCH. UPPER TROUGH SWEEPS
EAST OF COLORADO BY EARLY MONDAY WITH DOWNWARD MOTION AND
LOWERING RH SPREADING OVER THE AREA. WILL REMOVE PRECIP CHANCES
FOR ALL AREAS AS A RESULT. NICE WARMUP TUESDAY AS UPPER FLOW
BECOMES ZONAL. GUIDANCE TEMPS LOOK OK THROUGH TUESDAY.

MODELS HINT AT MOISTURE RETURNING THROUGH NEW MEXICO TUESDAY AND
WEDNESDAY...WITH MRF THE ODD MAN OUT LATE IN THE WEEK CLOSING OFF
AN UPPER LOW OVER THE WEST COAST. WITH ENOUGH MOISTURE COULD SEE A
FEW SHOWERS OVER THE MOUNTAINS THURSDAY...BETTER CHANCE
AREAWIDE FRIDAY AS WESTERN TROUGH DEEPENS. SOME DRYLINE ACTIVITY
POSSIBLE WEDNESDAY/THURSDAY ALONG THE FAR EASTERN BORDER...THOUGH
APPEARS MOST ACTIVITY WILL REMAIN IN KANSAS.

.PUB...NONE.

PETERSEN

In the hours before

Local storm report, May 16, 4:49 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT SUN MAY 16 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    MANZANOLA                 CO    1 INCH HAIL
05/16/99   OTERO

0447 PM    MANZANOLA                 CO    2 INCH HAIL
05/16/99   OTERO

0447 PM    ROCKY FORD                CO    1.5 INCH HAIL
05/16/99   OTERO
Local storm report, May 16, 4:49 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT SUN MAY 16 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    MANZANOLA                 CO    1 INCH HAIL
05/16/99   OTERO

0447 PM    MANZANOLA                 CO    2 INCH HAIL
05/16/99   OTERO

0447 PM    ROCKY FORD                CO    1.5 INCH HAIL
05/16/99   OTERO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:00 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa60 min
May 16, 6:20 PM MDTSevere Thunderstorm WarningPUBProwers60 min
May 16, 6:53 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.